Michigan, 2019

Winter Storm in Michigan, February 5 to 6, 2019

February 5 to 6, 2019 · NWS APX · 1 event in 1 county or zone

An upper level disturbance spread snow across the northern Great Lakes on the afternoon and night of the 5th. This snow was mostly light, however some bands of heavier snow focused on Mackinac County in eastern upper Michigan.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An upper level disturbance spread snow across the northern Great Lakes on the afternoon and night of the 5th. This snow was mostly light, however some bands of heavier snow focused on Mackinac County in eastern upper Michigan. Allenville and St Ignace picked up 6 to 7 inches of snow in a short time period, as accumulation rates reached 1 to 2 inches per hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 5, 3:17 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Feb 5, 3:17 PM EST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
317 PM EST Tue Feb 5 2019

.NEAR TERM...(Through Tonight)
Issued at 310 PM EST Tue Feb 5 2019

...More messy weather tonight...

High impact weather potential: Combination of snow and freezing rain
will result in some hazardous driving conditions later tonight
through Wednesday morning.

Pattern synopsis/forecast: Short reprieve from the very active
weather across the Great Lakes this afternoon as southern extent of
northern Ontario centered high pressure builds through the region.
This has punted earlier lake effect snows mostly out of our area,
along with scattering out the clouds for much of the area. Of
course, temperatures are considerably colder than this time
yesterday, with current readings ranging from the lower teens across
eastern upper, and through the teens and into the 20s across
northern lower.

All attention for the next 24 hours centered on rather subtle wave
ejecting northeast through the Central Plains this afternoon. Nice
elongated upper jet core tied to this feature, along with a direct
western Gulf of Mexico moisture connection. This wave will rotate
rapidly across Michigan tonight, bringing a myriad of precipitation
types along with it.

Primary forecast concerns/challenges: Snow and ice amounts tonight
and attendant headline decisions.

Details: Band of deeper moisture and forcing via elevated warm air
advection/transit fgen dynamics spreads across the area from west to
east this evening and overnight. Per sounding and cross section
analysis, expect precipitation to arrive as all snow. While
primarily snow should continue to fall across eastern upper through
the overnight, a much more formidable precipitation type forecast
remains for areas south of the big bridge, with both an arrival of
an elevated warm nose and loss of moisture through the favored ice
nucleation layer by later tonight. Hi-res guidance progs concur,
showing a transition to sleet and freezing drizzle/very light
freezing rain from the southwest during the overnight.

Headline decisions: Overnight crew set things up nicely across
northern lower Michigan, already issuing advisories with the early
morning update. While specific snow amounts (1 to 4 inches, heaviest
totals across the Tip of the Mitt counties), and ice accumulations
(under a tenth of an inch, highest south of Grand Traverse Bay) will
not reach advisory levels, combination of both will no doubt result
in some hazardous driving conditions. Have introduced an advisory
for eastern upper, with a trend upward in snow amounts to 3 to 5
inches. Some of this snow could come down quite heavily at times,
restricting visibility to a quarter of a mile or less.

&&

.SHORT TERM...(Wednesday through Friday)
Issued at 310 PM EST Tue Feb 5 2019

High Impact Weather Potential: Light freezing drizzle possible
Wednesday morning. Freezing rain and snow accumulations Wednesday
night through Friday morning. Gusty winds after ice accumulations.
Lake effect snow Friday.

Primary Forecast Concerns/Challenges: Timing/amounts/exact locations
of freezing rain and snow accumulations Wednesday night through
Friday morning. Gusty winds Thursday night through Friday after ice
accumulations that fell and accrued on trees/powerlines. Lake effect
snow accumulations through Friday.

Low-level moisture advecting ahead of a weak low pressure system
passing through the southern Great Lakes region along with dry mid-
levels will create the potential for some freezing drizzle to mix in
with light snow...mainly over northern lower during the morning
hours of Wednesday. As the morning progresses, sounding profiles
show the loss of ice nucleation and transitioning to all freezing
drizzle, mostly south of the M-32 corridor. This should diminish by
the early afternoon hours from west to east...as said system and
moisture depart to the east and make room for the next approaching
system. Sounding profiles show the saturated levels barely reaching
-10C early on (hence the mix of snow and freezing drizzle) and then
warming to around -5C or more...making the transition to all
freezing drizzle. Any light icing that occurs may cause hazardous
travel, especially on untreated roadways during the morning commute.
Snow accumulations will be greatest over eastern upper, where colder
air aloft and deeper moisture coincide. Additional snow
accumulations after the previous forecast period are forecast to be
less than a half an inch through the morning hours Wednesday. A
brief lull in activity Wednesday afternoon will occur before the
onset of more intense precip/weather arrives as a developing storm
system over the central Mississippi River Valley bears down on the
Great Lakes.

Downright nasty weather... The models are in consensus for a rapidly
deepening low pressure system which is actually forecast to go
through near bombogenesis (1004mb Thursday morning to 981mb Friday
morning). WAA precipitation from aforementioned system over the
Mississippi River Valley begins impacting the forecast area
Wednesday night in the form of freezing drizzle/rain mainly south of
M-72, a wintry mix from M-72 to the straits, and snow over eastern
upper. As the mid-level warmer air continues it's advection
northward during the strengthening of this storm system the mix will
progress northward as well, reaching all of eastern upper by the
late morning hours Thursday. As surface temperatures rise as the
center of the low pressure system continues to deepen and reach into
northern Lake Michigan, any freezing precip will transition to all
rain south of the M-72 corridor during the afternoon hours. Surface
temperatures are progged to stay at or below freezing throughout the
entire day Thursday near the straits, tip of the mitt, and near the
Lake Michigan shoreline down to Leelanau County...this area is
forecast to receive the highest amounts of ice accumulations at this
time (between 0.25 and 0.35"), but it may change as the models
continue to fine tune the exact path of this storm system. The low
pressure system exits the forecast area to the northeast Thursday
night, still strengthening and tightening pressure gradients,
allowing even colder air to begin to filter into the forecast area
on strong northwesterly to west-northwesterly winds, gradually
transitioning any wintry mix and/or freezing precipitation to all
snow and be enhanced by Lake Superior and Lake Michigan. Much colder
air and gusty winds will continue filtering in behind the departing
system into Friday with 850mb temperatures reaching -20C and colder
with ample moisture and west-northwesterly winds producing lake
effect/enhanced snow and blowing snow for the favorable areas in
eastern upper and northwest lower Michigan through Friday and into
Saturday morning.

Any freezing precipitation that accumulated on power lines and trees
will become of great concern as these gusty winds reach down to the
surface Thursday night through Friday...potentially creating power
outages. Winds at the top of the boundary layer Friday reach in
excess of 40kts in forecast soundings...can't rule out some of these
gusts reaching the surface as this storm system deepens rapidly over
the forecast area.

High temperatures will be in the upper teens to low 20s over eastern
upper Wednesday, while northern lower will vary from the mid 20s
near the tip of the mitt to near 30 over the southern portions of
the forecast area. Thursday will be in the 20s over eastern upper
and 30s over northern lower. Lows will be in the teens to low 20s
Thursday morning and single digits to teens above zero Friday
morning.

&&

.LONG TERM...(Friday night through Tuesday)
Issued at 310 PM EST Tue Feb 5 2019

High Impact Weather Potential: Ongoing lake effect snow.

Lake effect snow system will diminish throughout the morning
Saturday as high pressure and drier air move in behind the departing
system. Models are in consensus of high pressure and drier air
returning Saturday...although models have much discrepancy
afterwards with outcomes of chances of another storm system
approaching the Great Lakes region near the end of the weekend and
into the beginning of the next work week to high pressure and dry
air dominating through at least early Tuesday...keep up to date with
future forecasts.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1232 PM EST Tue Feb 5 2019

Lingering lake effect snow showers and low cigs expected to scour
out later this afternoon as the low levels dry out. Next system
will be quick to arrive, with snow and low cigs arriving from
southwest to northeast this evening and overnight. Likely to see a
prolong period of IFR conditions during this period. Precipitation
expected to transition to a snow and light freezing drizzle mix by
late tonight and early Wednesday morning. Snow accumulations
should remain fairly light, generally under 2 inches. Only a light
coating of freezing drizzle expected.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY from 10 PM this evening to 10 AM EST
Wednesday for MIZ016>021-025>027-031>033.

WINTER WEATHER ADVISORY from 1 AM to 1 PM EST Wednesday for
MIZ022>024-028>030-034>036-041-042.

WINTER WEATHER ADVISORY from 10 PM this evening to 7 AM EST
Wednesday for MIZ008-015.

&&

NEAR TERM...MB
SHORT TERM...TL
LONG TERM...TL
AVIATION...MB
Hazardous weather outlook, Feb 5, 3:10 PM EST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
310 PM EST Tue Feb 5 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-061200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
310 PM EST Tue Feb 5 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Through tonight.

A mix of snow and freezing drizzle is expected across northern
Michigan tonight. Please see Winter Weather Advisories for
further details.

The potential for ice jam development will continue on area
rivers. Flooding may occur rapidly upstream from where any ice
jams develop.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A mix of snow and freezing drizzle will continue across Northern
Lower Michigan Wednesday morning. Please see Winter Weather
Advisories for further details.

Another winter storm will lift into and through the Great Lakes
Thursday and Friday...generating the potential for significant
amounts of snow and freezing rain, gusty winds, and power outages
across Northern Michigan.

The potential for ice jam development will continue on area rivers.
Flooding may occur rapidly upstream from where any ice jams develop.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wintry precipitation to the
National Weather Service. Reports may be made one of three ways:

Online:    weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Mackinac

When
February 5, 6:00 PM EST to February 6, 6:00 AM EST
Where
Mackinac forecast zone
Reported by
COOP Observer

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811435.